iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicinensaidsCan a combination of Aleve and Goody's induce stomach upset?

Can Aleve and Goody's powder cause stomach upset?

Can Aleve and Goody's powder cause stomach upset?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At April 30, 2017
Reviewed AtJanuary 31, 2024

Patient's Query

Hi doctor,

I recently had a migraine, so I took two tablets of Aleve. It did not work, so I took Goody's powder, but the pain was still there, so I took another one. The migraine pain has gone, but my stomach seems to be upset.

Hi,

Welcome to icliniq.com.

Sorry to hear about your headache.

  • Aleve (Naproxen) and Goody's powder (combination of Aspirin, Acetaminophen, and Caffeine) both contain NSAIDs (non-steroidal anti-inflammatory drugs) like Aspirin, Ibuprofen, Naproxen, Piroxicam, Diclofenac, etc.
  • Although NSAIDs are very effective at treating certain kinds of inflammation (especially musculoskeletal), some of them block an enzyme pathway responsible for producing the protective mucous which lines the stomach and intestines. This leads to erosive gastritis or even stomach or duodenal ulcers (peptic ulcers) when used for too long, in an empty stomach, or in susceptible individuals.
  • The caffeine content in Goody's powder is a gastric irritant on its own, making it a very dangerous combination and not a drug looked upon favorably by physicians. It sounds like your symptoms were likely caused by the side effects of the NSAIDs you took for your headache.
  • I would recommend stopping all NSAIDs that you might be taking and starting a PPI (proton-pump inhibitor) like Omeprazole. It can be taken for 4 to 6 weeks, to help restore the integrity of the stomach. If your symptoms worsen not withstanding above advice, consult a trusted physician to exclude other causes.
  • As a side note, the Triptans are medication specifically formulated for migraine treatment and drugs like Rizatriptan are highly effective and will not damage the gastric lining.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Jeremy David O' Kennedy
Dr. Jeremy David O' Kennedy

HIV/AIDS specialist

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy